Alert archive / Illinois / Tornado Warnings in 2009

Tornado Warning 42, NWS Paducah, KY

May 14, 2009Jackson County, Illinois; Perry County, Missouri

NWS Paducah, KY issued this tornado warning at May 14, 2009, 1:41 AM CDT for Jackson County, Illinois; Perry County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2009, 1:41 AM CDT (06:41 UTC)
Expired
May 14, 2009, 2:06 AM CDT
In force
25 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Jackson County, IL, Perry County, MO

The radar

The Paducah radar (KPAH), 116 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:01 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1574 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 140641
TORPAH
ILC077-MOC157-140715-
/O.NEW.KPAH.TO.W.0042.090514T0641Z-090514T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
141 AM CDT THU MAY 14 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN PERRY COUNTY IN SOUTHEAST MISSOURI...
  NORTHWESTERN JACKSON COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 215 AM CDT.

* AT 139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 28 MILES WEST OF
  AVA...MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  AVA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS EITHER IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A HOME OR BUILDING. STAY AWAY FROM WINDOWS.

&&

LAT...LON 3774 8936 3776 9006 3788 8994 3790 8982
      3781 8970 3792 8963 3795 8938
TIME...MOT...LOC 0641Z 266DEG 35KT 3784 8999

$$
1 follow-up statement
000 
WWUS53 KPAH 140706
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
206 AM CDT THU MAY 14 2009

ILC077-MOC157-140715-
/O.CAN.KPAH.TO.W.0042.000000T0000Z-090514T0715Z/
JACKSON IL-PERRY MO-
206 AM CDT THU MAY 14 2009

...THE TORNADO WARNING FOR NORTHWESTERN JACKSON COUNTY IN SOUTHERN
ILLINOIS...AND NORTHERN PERRY COUNTY IN SOUTHEAST MISSOURI IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND NO 
LONGER POSES A THREAT OF TORNODOES.

LAT...LON 3774 8936 3776 9006 3788 8994 3790 8982
      3781 8970 3792 8963 3795 8938
TIME...MOT...LOC 0705Z 266DEG 35KT 3786 8969

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 13, 5:51 PM CDT, 7 hours 50 minutes earlier.

Area forecast discussion, May 13, 5:51 PM CDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
551 PM CDT WED MAY 13 2009

.UPDATE...
REMNANT MCV INTO SOUTHERN ILLINOIS. CONVECTION HAVING A VERY
DIFFICULT TIME GENERATING PERSISTENT CORES WITH ANY APPRECIABLE
ROTATION. THE LIMITING FACTOR ALL ALONG WAS ONLY MARGINALLY
SUPPORTIVE WIND FIELDS FROM 700-300 MB IN THE 30-40 KT RANGE NOT
INCREASING WITH HEIGHT FOR SPEED SHEAR...WHILE UNIDIRECTIONAL.
ALREADY CLEARED SE MISSOURI COUNTIES. WE MAY SEE SOME WIND GUSTS
BASED ON THE LATEST TRENDS...IF THEY CAN TRANSLATE TO THE SURFACE
IN THE COMPACTING MCV AS IT HEADS TOWARD THE WABASH RIVER. BUT AT
THIS TIME...RETURNS ARE NOT TOO IMPRESSIVE. LOW LEVEL WINDS ARE
STILL DECENT...WITH AN UNSTABLE FETCH INTO THE CONVECTION FROM
WEST KY AND SE MO. CELLS MAY STILL INTENSIFY IN WATCH AREA.

ALSO UPDATED THE AVIATION SECTION BELOW FOR THE UPCOMING 00Z
TAF ISSUANCE.

...NOLES...

&&

.DISCUSSION... /ISSUED 240 PM CDT WED MAY 13 2009/

DISCUSSION...
MCV MOVING INTO SE MISSOURI THIS AFTERNOON WITH INCREASING
CONVECTION VERY CLOSE TO OUR SE MISSOURI COUNTIES. OVER THE
REMAINDER OF THE AREA...CAP IS SLOWLY WEAKENING BUT STILL
PRESENT...WITH NIL ACTIVITY ON THE RADAR. CAPE VALUES ALONG AND
WEST OF THE MISSISSIPPI RIVER RUNNING 1500-2000 SURFACE BASED WITH
LI/S BELOW -6.

WILL CONTINUE TO MONITOR THIS AREA...BUT WITHOUT A FOCUS FOR
LIFT...MAY BE HARD TO GEN UP CONVECTION THROUGH THE END OF THE
DAY. THE PRESENCE OF THE MCV AND ATTENDANT FORCING TO ITS SOUTH
MAY HAVE TO BE THE FOCUS FOR CONVECTIVE DEVELOPMENT ACROSS WESTERN
PORTIONS OF THE REGION. ONLY OTHER FEATURES ARE WEAK CONVERGENCE
NEAR THE MISSISSIPPI RIVER...AND POTENTIALLY OUTFLOW ACROSS
SOUTHERN ILLINOIS UP NEAR INTERSTATE 64 FROM EARLIER CONVECTION TO
OUR NORTH.

SPC CONTINUES TO OUTLOOK SE MISSOURI AND SRN ILLINOIS IN A
MODERATE RISK AREA...WHICH IS PLAUSIBLE. VERY UNSTABLE CONDITIONS
COUPLED WITH DECENT LOW LEVEL WIND FIELDS AND POTENTIALLY REMNANT
BOUNDARIES COULD RESULT IN DISCRETE CELLS CAPABLE OF HAIL...STRONG
WINDS AND POSSIBLY A TORNADO. IN THE VERTICAL...SPEED SHEAR IS
ONLY MARGINAL...WITH LITTLE CHANGE IN A 30-40KT PROFILE FROM
700-300MB. THEREFORE EVEN THOUGH WE MAY SEE DISCRETE CELLS...
PERSISTENCE MAY NOT BE AS PROMINENT. SHOULD BE EVOLUTIONARY
TONIGHT AS INSTABILITY SHIFTS FARTHER NORTHWEST INTO SRN ILLINOIS
AND SE MISSOURI AFTER 00Z...AHEAD OF A COLD FRONTAL BOUNDARY. POPS
WILL GO INTO CATEGORICAL RANGE...AND MODE SHOULD BECOME MORE
LINEAR AND BROAD SCALE COVERAGE WISE THROUGH 06Z. AFTER 06Z
INSTABILITY DIMINISHES...WITH WHAT SHOULD BE A LOWERING THREAT OF
SEVERE WEATHER LATE...AS THE BOUNDARY SETTLES SOUTH TO THE OHIO
RIVER AND WEAKENS AND STALLS...WITH LIKELY POPS SOUTHERN SECTIONS
BY THURSDAY MORNING.

A CONTINUED UNSETTLED PATTERN WILL PERSIST THROUGH SATURDAY WITH
A COLD FRONT COMING INTO THE REGION BY LATE SATURDAY AFTERNOON
INTO EARLY SATURDAY NIGHT. THEREFORE CANNOT ELIMINATE POPS FROM
ANY PERIOD. BUT THE NEXT BEST CHANCES WILL LIKELY BE FRIDAY WITH
A POTENTIAL MCS...AND WITH THE FRONT LATE SATURDAY INTO EARLY
SATURDAY NIGHT.

THE OPS MODELS AND ENSEMBLES CONTINUE TO SUPPORT DRY WEATHER SUNDAY
THROUGH THE MIDDLE PART OF NEXT WEEK...WITH HIGH PRESSURE DOMINANT
FOR THE MOST PART...ACROSS THE EASTERN PART OF THE NATION.

WILL LET WIND ADVISORY CONTINUE THROUGH EARLY EVENING IN WIND DAMAGE
AREAS OF SE MISSOURI AND SRN ILLINOIS...WITH THE LAKE WIND ADVISORY
CONTINUING THROUGH 6 PM ELSEWHERE.

&&

.AVIATION...
WILL MONITOR KEVV AND KOWB FOR CONVECTIVE TRENDS EARLY ON. BEST
CHANCE OF CONVECTION AT ALL THE TAF SITES WILL BE LATER ON AS A
COLD FRONT SETTLES SOUTH INTO THE REGION OVERNIGHT. GENERALLY VFR
CONDITIONS OUTSIDE OF CONVECTION. SHORT TERM...KPAH AND KCGI
TAF SITES WILL LIKELY BE FREE OF CONVECTION THROUGH 06Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, May 13, 10:07 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1007 PM CDT WED MAY 13 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1007 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS ASSOCIATED WITH A COLD FRONT IS EXPECTED
TO PUSH SOUTHEAST THROUGH MUCH OF THE QUAD STATE AFTER MIDNIGHT.
THE STORMS MAY BE SEVERE AS THEY ENTER THE AREA...BUT WILL LIKELY
BE WEAKENING AS THEY MOVE EASTWARD THROUGH THE REGION. DAMAGING
WINDS WILL BE THE PRIMARY THREAT...BUT A TORNADO OR TWO AND SOME
LARGE HAIL WILL STILL BE POSSIBLE. LOCALLY HEAVY RAINFALL WILL BE
ANOTHER CONCERN TONIGHT.

SOME GUSTS UP TO 30 MPH WILL BE POSSIBLE AHEAD OF THE FRONT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS CONTINUE IN THE FORECAST THURSDAY THROUGH SATURDAY
NIGHT. LOCALLY HEAVY RAINS AND LIGHTNING ARE THE PRIMARY HAZARDS
WITH STORMS DURING THIS TIME PERIOD. ISOLATED SEVERE STORMS CANNOT
BE RULED OUT...ESPECIALLY SATURDAY INTO SATURDAY NIGHT.

REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR RIVER FLOOD
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

In the hours before

Special weather statement, May 13, 8:13 PM CDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
813 PM CDT WED MAY 13 2009

INZ081-082-140215-
PIKE-GIBSON-
INCLUDING THE CITIES OF...OAKLAND CITY...PETERSBURG AND PRINCETON
913 PM EDT WED MAY 13 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 912 PM EDT...LAW ENFORCEMENT OFFICIALS IN GIBSON COUNTY REPORTED
WIDESPREAD DAMAGING WINDS IN EXCESS OF 50 MPH. THE WINDS ARE
ASSOCIATED WITH A LINE OF SHOWERS...AND WILL SPREAD NORTH AND EAST
ACROSS MUCH OF GIBSON AND PIKE COUNTIES THROUGH 10 PM EDT.

MOVE INDOORS TO A PLACE OF SAFETY. STRONG WINDS MAY BRING DOWN TREE
LIMBS AND BLOW AROUND DEBRIS AND OTHER OUTDOOR OBJECTS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.
Local storm report, May 13, 8:19 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
819 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     NON-TSTM WND GST PRINCETON               38.36N 87.57W
05/13/2009  E55 MPH          GIBSON             IN   TRAINED SPOTTER

            WIDESPREAD 50 TO 60 MPH WINDS COUNTYWIDE. TREES AND POWER
            LINES DOWN. VEHICLE OFF ROAD.

&&

MY
Local storm report, May 13, 8:29 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
829 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     NON-TSTM WND GST ARTHUR                  38.34N 87.25W
05/13/2009  E55 MPH          PIKE               IN   TRAINED SPOTTER

            TREES AND POWER LINES DOWN.

&&

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:30 AM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson, Perry, Wayne45 min
May 14, 1:50 AM CDTSevere Thunderstorm WarningPAHWayne25 min
May 14, 2:01 AM CDTFlash Flood WarningPAHJefferson, Perry, Wayne3 hr
May 14, 2:19 AM CDTSevere Thunderstorm WarningPAHJackson, Williamson41 min
May 14, 2:21 AM CDTFlash Flood WarningPAHJackson3 hr
May 14, 3:04 AM CDTSevere Thunderstorm WarningPAHGallatin, Saline26 min
May 14, 3:38 AM CDTSevere Thunderstorm WarningPAHJohnson, Pope17 min
May 14, 3:51 AM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope24 min
May 13, 10:52 PM CDTSevere Thunderstorm WarningPAHCarter38 min
May 14, 12:46 AM CDTSevere Thunderstorm WarningPAHCarter, Ripley44 min
May 14, 1:29 AM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley, Wayne46 min
May 14, 2:09 AM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau51 min
May 14, 2:16 AM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Stoddard, Wayne44 min

Nearby

Tornado Warnings in Illinois, 2009Tornado Warnings in Missouri, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.